Texas, 2003High Wind in Texas, April 27, 2003
April 27, 2003 · NWS OUN · 2 events in 2 counties and zones
2 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 8:30 PM CST, 1 hour earlier.
Area forecast discussion, Apr 27, 8:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT SUN APR 27 2003
CDFNT HAS PROGRESSED FURTHER SE THAN EARLIER ANTICIPATED...ESP IN
THE SW. EXPECT FNT TO STALL OUT LATER TONIGHT NEAR CNTRL ZONES.
SHOWERS/TSTMS WHICH DEVELOPED LATE AFTN/EARLY THIS EVENING ALONG THE
DRY LINE IN N TX ZONES HAVE WEAKENED BUT STILL LINGER. ALSO HAVE
SEEN DEVELOPMENT IN NW OK ALONG THE FRONT. WITH S/W LIFTING NEWD
ACROSS THE AREA OVERNIGHT AND SFC BNDRIES AROUND WILL BUMP UP POPS A
BIT AND SPREAD THEM OVER MOST OF THE CNTRL AND WEST. WILL ALSO
ADJUST TMPS TO ACCOUNT FOR FRONTAL POSITION.
02
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SUN APR 27 2003
LOW LEVEL MOISTURE AGAIN IS STRUGGLING TO RETURN. DESPITE IMPRESSIVE
MID-LEVEL LAPSE RATES OF 8-9C/KM...STRONG CAP AND LIMITED LL
MOISTURE LIKELY TO INHIBIT CONVECTIVE DEVELOPMENT IN NEAR TERM.
SOMEWHAT BETTER CHANCES OF INITIATION UP N IN KS VICINITY FRONTAL
ZONE. WAS SKEPTICAL OF THE ETA SURFACE DEWPOINTS...BUT SURE ENOUGH
THERE ARE LOW 60S SHOWING UP IN PARTS OF OK/KS WHILE PARTS OF
CENTRAL TX HAVE MIXED OUT INTO THE 40S. STILL AN OUTSIDE CHANCE OF
STORMS GOING ON THE STALLED FRONT ACROSS NW OK AS STRONG-LOOKING
SHORTWAVE MOVES E OUT OF NM. WILL TRIM LOW POPS BACK TO NW PART OF
AREA TONIGHT. FOR MON AND MON NIGHT...MORE IMPULSES COMING ACROSS IN
THE RELATIVELY WEAK WSW MID/UPPER LEVEL FLOW. CONTINUED SLOWW
INCREASE IN LL MOISTURE ARGUES FOR A CONTINUING CHANCE OF
CONVECTION. BETTER CHANCES IN W MON...CLOSER TO DRYLINE AND STALLED
FRONT ACROSS NW OK...AND IN THE SW MON NIGHT WHERE BOTH ETA AND AVN
DRAW A BULLSEYE IN THEIR QPF. SEE SWODY2 AND QPFPFD. CONVECTIVE
POTENTIAL TO CONTINUE TUE-WED FOR MUCH THE SAME REASONS...ALTHO
SURFACE FRONT WILL HAVE LIFTED N OF AREA BY TUE. MIGHT EVEN HAVE
SOME BONAFIDE 60+ DEWPOINTS BY THEN. HARDER WITH TIME TO PINPOINT
FAVORED AREAS...SO WILL KEEP CHANCE POPS SPREAD OVER ENTIRE AREA.
WED LOOKING SOMEWHAT INTERESTING AS A STRONGER UPPER SYSTEM CHARGES
OUT OF THE SW TOWARD CENTRAL PLAINS. MOST OF THE ACTION LIKELY TO BE
N OF HERE...CLOSER TO THE SURFACE LOW/FRONT AND IN AREA OF BETTER
DYNAMIC FORCING. BUT DRYLINE SHOULD PUNCH E INTO AT LEAST W OK WITH
DEWPOINTS POTENTIALLY INTO MID/UPPER 60S AHEAD OF IT BY THEN. LL
CONVERGENCE AND AT LEAST SLIGHT COOLING ALOFT MAY BE ENOUGH TO
OVERCOME CAP...WHILE MID-UPPER FLOW WILL INCREASE BY THEN TO PROVIDE
STRONGER DEEP-LAYER SHEAR.
WILL TAPER OFF THE POPS NW TO SE WED NIGHT THRU THU NIGHT AS COOLER
DRIER AIR IS DRAWN S BEHIND WEDNESDAYS SYSTEM. WILL TAKE PRECIP OUT
FRI-SAT AND LOWER TEMPS PER MEX/HPC GUIDANCE AS COOLER AIRMASS
EXPECTED TO DOMINATE. WARMER WITH PRECIP CHANCES INCREASING AGAIN BY
LATE NEXT WEEKEND AS UPPER RIDGE PROGRESSES ACROSS AREA AHEAD OF
NEXT UPPER SYSTEM APPROACHING FROM THE SW.
FCSTID = 24
OKC 60 82 60 80 / 10 20 30 30
HBR 59 83 60 81 / 10 30 30 30
SPS 61 85 62 82 / 10 20 40 30
GAG 56 77 56 80 / 20 30 30 30
PNC 60 79 59 78 / 10 20 30 30
DUA 62 82 65 81 / 10 20 30 30
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 27, 11:03 AM CST, 10 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-281200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT SUN APR 27 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT DO NOT EXPECT THEM
TO BE SEVERE.
DISCUSSION...
A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING
ALONG A COLD FRONT THAT WILL BE ACROSS NORTHWEST OKLAHOMA. ALTHOUGH
THERE WILL BE A LOW-LEVEL FOCUS AND SIGNIFICANT MID-LEVEL
INSTABILITY... A RATHER STRONG CAPPING INVERSION IS LIKELY TO
PREVENT STORMS FROM OCCURRING AT ALL. IF STORMS DO FORM... MOISTURE
WILL BE LIMITED... AND THE RISK OF SEVERE STORMS IS QUITE LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AS A LONG
SERIES OF UPPER-LEVEL STORM SYSTEMS AFFECTS THE REGION. THE RISK OF
SEVERE WEATHER WILL REMAIN FAIRLY LOW THROUGH AT LEAST TUESDAY.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
MAXWELLHigh Wind, Wichita
- When
- April 27, 9:30 PM CST to 10:15 PM CST
- Where
- Wichita forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $11,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Measured wind gusts associated with a heatburst ranged from 71 mph to 87 mph. Many power lines and street lights were downed and power poles snapped across this area, especially in Wichita Falls, Holliday, and Archer City. Numerous trees were also damaged along with some minor roof damage and damage to a couple of awnings in Wichita Falls. The length of the damage sustained in Wichita Falls was about 5 miles with a width of 0.5 miles.
High Wind, Archer
- When
- April 27, 9:30 PM CST to 10:15 PM CST
- Where
- Archer forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 27, 2003$20,000 · 1 in hail · 5 events
- Strong Wind in Montana, April 27, 2003$20,000 · 1 event
- Hail in Florida, April 27, 2003$250 · 1.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27, 20032 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27, 20032 events
- Wildfire in Illinois, April 27 to 28, 20032 events
- Hail in North Dakota, April 27, 20030.75 in hail · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 27, 20031 event
- Heavy Snow in California, April 27 to 28, 20031 event
- Hail in Florida, April 27, 20031 in hail · 1 event
- Damaging Wind in Texas, April 27, 2003$1,000 · 52 kt wind · 1 event
- Flood in Illinois, April 27 to 30, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351383, 5351384.